• Users Online: 1327
  • Print this page
  • Email this page


 
  Table of Contents  
THROUGH THE LENS
Year : 2015  |  Volume : 6  |  Issue : 6  |  Page : 456-457  

Linear rays of depigmentation along lymphatics after intralesional corticosteroid therapy


Department of Dermatology, Venereology and Leprosy, Mahatma Gandhi Institute of Medical Sciences, Maharashtra, India

Date of Web Publication17-Nov-2015

Correspondence Address:
Sumit Kar
Department of Dermatology, Venereology and Leprosy, Mahatma Gandhi Institute of Medical Sciences, Sewagram - 442 102, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.169728

Rights and Permissions

How to cite this article:
Prasad K, Madke B, Kar S, Sinha AK, Yadav N. Linear rays of depigmentation along lymphatics after intralesional corticosteroid therapy. Indian Dermatol Online J 2015;6:456-7

How to cite this URL:
Prasad K, Madke B, Kar S, Sinha AK, Yadav N. Linear rays of depigmentation along lymphatics after intralesional corticosteroid therapy. Indian Dermatol Online J [serial online] 2015 [cited 2021 Jun 19];6:456-7. Available from: https://www.idoj.in/text.asp?2015/6/6/456/169728

A 53-year-old female, diagnosed as hypertrophic lichen planus presented to us with white colored patches over her ankles with linear white lines radiating to her legs. She received intralesional injections of triamcinolone acetonide in the skin lesions on multiple occasions in the past for hypertrophic lichen planus. Her general and systemic examinations were normal. Cutaneous examination showed bilaterally symmetrical depigmented patches over both ankles and curvilinear rays of depigmented lines arising from the superior margin of depigmented patch [Figure 1]. The lines extended up to the middle third of both legs [Figure 2]. However, she had no signs suggestive of exogenous Cushing's syndrome. We diagnosed post-intralesional steroid induced depigmentation along the dermal lymphatics and reassured her about the benign nature of the condition and treated her with repigmenting therapy (topical psoralen ultraviolet A therapy and topical calcineurin inhibitor).
Figure 1: Linear rays of depigmentation along the path of dermal lymphatics

Click here to view
Figure 2: Depigmented patch on the lateral malleolus with rays of depigmentation

Click here to view


Cells and tissues of our body are continuously bathed by interstitial fluid that plays an important role in transporting nutrients and oxygen to the cells, and carrying metabolic waste away from the cells.

Small ions and micromolecules find their way out through the blood vessel walls while the macromolecules find their way out through the lymphatic channels. Triamcinolone being a lipophilic macromolecule gets extruded via the lymphatics.[1] Corticosteroid molecules are chiefly bounded to two plasma proteins: Albumin and transcortin in the circulation. At low concentrations, corticosteroid exists as bound state with these two proteins. When the concentration of corticosteroids exceeds the threshold of binding capacity, it exists in free unbound form, which is responsible for the therapeutic action of corticosteroid.

The etiology of steroid-induced hypopigmentation remains unknown, but it may be related to either the steroid or to one of the supposedly biologically inactive constituents of the vehicle. A review of published reports has shown no reports of depigmentation due to any of these vehicle constituents, so the depigmentation was probably caused by the steroids themselves.[2] Several hypotheses have been advanced to explain the dermatological side effects of steroid therapy, including the mechanical effects of edema,[3] changes in ground substance,[4] a direct cytotoxic effect, and vasoconstriction. It has also been demonstrated that melanocytes are intact in steroid-induced depigmentation, which indicates that steroids may in fact impair the functions of melanocytes.[5] Depigmentation after intralesional steroids can be prevented to some extent by strictly depositing the molecule in the papillary dermis, thereby limiting change in the ground substance.

 
   References Top

1.
Chembolli L, Rai R, Srinivas CR. Depigmentation along lymphatic channels following intralesional corticosteroid injection. Indian J Dermatol 2008;53:210-1.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
DiStefano V, Nixon JE. Steroid-induced skin changes following local injection. Clin Orthop Relat Res 1972;87:254-6.  Back to cited text no. 2
[PUBMED]    
3.
Feldman JD. The in vitro reaction of cells to adrenal cortical steroids with special reference to lymphocytes. Endocrinology 1950;46:552-62.  Back to cited text no. 3
[PUBMED]    
4.
McKenzie AW, Stoughton RB. Method for comparing percutaneous absorption of steroids. Arch Dermatol 1962;86:608-10.  Back to cited text no. 4
    
5.
Venkatesan P, Fangman WL. Linear hypopigmentation and cutaneous atrophy following intra- articular steroid injections for de Quervain's tendonitis. J Drugs Dermatol 2009;8:492-3.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1177    
    Printed12    
    Emailed1    
    PDF Downloaded150    
    Comments [Add]    

Recommend this journal